Kentucky, 2014

Damaging Winds in Kentucky, August 21, 2014

August 21, 2014 · NWS JKL · 8 events in 4 counties and zones

A series of disturbances that passed across the Lower Ohio River valley and central and eastern Kentucky helped spawn strong to severe thunderstorms across eastern Kentucky on August 21st. Warm moist air from the Gulf of Mexico, coupled with cool dry air aloft, set the stage for storm formation as an upper level system moved past the area during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A series of disturbances that passed across the Lower Ohio River valley and central and eastern Kentucky helped spawn strong to severe thunderstorms across eastern Kentucky on August 21st. Warm moist air from the Gulf of Mexico, coupled with cool dry air aloft, set the stage for storm formation as an upper level system moved past the area during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM EST, 34 minutes earlier.

Area forecast discussion, Aug 21, 1:10 PM EST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
210 PM EDT THU AUG 21 2014

.UPDATE...
ISSUED AT 140 PM EDT THU AUG 21 2014

WITH AN AREA OF SCATTERED STORMS NOW MOVING EAST ALONG INTERSTATE 64
HAVE UPDATED THE FORECAST TO REFLECT THE HIGHER POPS NORTH OF THE
MOUNTAIN PARKWAY AND LOWER TEMPS THERE. ALSO ADDED MORE POPS IN THE
HIGHER TERRAIN OVER THE FAR SOUTHEAST AND LOWERED THEM ELSEWHERE FOR
THE NEXT FEW HOURS. AFTER THAT...OUTFLOWS FROM THE NORTHERN STORMS
WILL POTENTIALLY BRING CONVECTIVE DEVELOPMENT FURTHER SOUTH...AIDED
BY THE HIGHER INSTABILITY. IN ADDITION...MADE SOME TWEAKS TO THE
HOURLY TEMPS AND DEWPOINTS FOR THE REST OF THE AFTERNOON GIVEN THE
CURRENT OBS AND TRENDS. THESE UPDATED GRIDS HAVE BEEN SENT TO THE
NDFD AND WEB SERVERS.

UPDATE ISSUED AT 1050 AM EDT THU AUG 21 2014

14Z SFC ANALYSIS SHOW GENERAL LOW PRESSURE NORTH OF THE OHIO RIVER
WITH HIGHER PRESSURE FOUND TO THE SOUTH. A STATIONARY BOUNDARY EXISTS
THROUGH THE NORTHERN PORTIONS OF THE OHIO VALLEY AND WESTERN PARTS OF
THIS FRONT...CONNECTED BACK TO DEEPER LOW PRESSURE OVER THE NORTHERN
PLAINS...HAS BEEN A GENESIS REGION FOR RECENT MCS ACTIVITY. THIS
ACTIVITY IS ALSO SUPPORTED BY A STREAM OF MID LEVEL ENERGY RIDING
ALONG THE NORTHERN FRINGE OF A DEVELOPING RIDGE TO THE SOUTHWEST OF
KENTUCKY. THIS WOULD TEND TO SUPPORT CONVECTION WORKING SOUTHEAST
FROM THE UPPER MIDWEST TO THE CENTRAL APPALACHIANS PASSING BY JUST TO
OUR NORTHEAST. HOWEVER...INSTABILITY BUILDING WITH THE RECENT
ARRIVAL OF SUMMER TIME HEAT AND HUMIDITY ACROSS KENTUCKY WILL BE
ENOUGH TO KEEP A THREAT OF THE STORMS AND THEIR OUTFLOW BOUNDARIES
SNEAKING INTO NORTHEAST PORTIONS OF THE CWA AND PERHAPS FURTHER TO
THE SOUTHWEST IN THE AFTERNOON. THE CURRENT RADAR HAS A HEALTHY
CLUSTER OF STORMS CROSSING FROM INDIANA INTO OHIO WITH A GROWING
SOUTHERN EXTENT TRACKING THROUGH NORTHERN KENTUCKY. EXPECT THIS TO
BRUSH INTO NORTHERN PARTS OF THE FORECAST AREA THROUGH THE NEXT
SEVERAL HOURS. THE HRRR KEEPS THIS FIRST WAVE JUST NORTH OF THE
CWA...WHILE THE 12Z NAM12 DIPS THE CONVECTION DEEPER INTO EAST
KENTUCKY. FOR THIS UPDATE HAVE SPLIT THE DIFFERENCE BETWEEN THESE TWO
SCENARIOS AND PEAKED POPS IN THE NORTHEAST THROUGH THE AFTERNOON WITH
SOME SMALL TO MODERATE POPS EVEN DOWN INTO THE CUMBERLAND VALLEY BY
EVENING. HIGH PWS AND THE RAINS OF THE PAST SEVERAL DAYS WILL MEAN A
THREAT OF FLASH FLOODING FOR PLACES THAT SEE REPEATED STORMS...
PARTICULARLY THROUGH THE MID SECTION OF THE CWA. SPC HAS PLACED
EASTERN PARTS OF THE AREA...ALONG THE PREVIOUSLY DISCUSSED STORM
TRACK...IN A SLIGHT RISK FOR SEVERE WEATHER...MAINLY DAMAGING WINDS
AND LARGE HAIL. THIS APPEARS REASONABLE GIVEN THE HIGH CAPE...LOW
LIS...AND LACK OF A MID LEVEL CAP. ACCORDINGLY THIS CONCERN WILL
CONTINUE TO BE HIGHLIGHTED IN THE HWO ALONG WITH A MENTION OF THE
HEAT AND HUMIDITY...TEMPS NEAR 90 AND DEWPOINTS IN THE 70S...THROUGH
THE WEEKEND. HAVE ALSO FINE TUNED THE T AND TD GRIDS PER THE LATEST
OBS...TRENDS...AND CONSSHORT GUIDANCE. THESE UPDATES HAVE BEEN SENT
TO THE NDFD AND WEB SERVERS WITH NEW HWO AND ZONES ON THEIR WAY.

UPDATE ISSUED AT 757 AM EDT THU AUG 21 2014

THE FORECAST REMAINS ON TRACK THIS MORNING. FRESHENED UP THE HOURLY
TEMPERATURES...DEW POINTS...AND SKY COVER TO ACCOUNT FOR THE LATEST
TRENDS IN THE OBSERVATIONS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 357 AM EDT THU AUG 21 2014

THE LATEST SURFACE MAP FEATURES HIGH PRESSURE ACROSS THE GULF COAST
STATES...WITH LOW PRESSURE ACROSS THE PLAINS STATES. A STATIONARY
BOUNDARY EXTENDS EAST FROM THE PLAINS INTO THE GREAT LAKES/OHIO
VALLEY REGION. ALOFT...AN UPPER LEVEL LOW CONTINUES TO SPIN ACROSS
THE NORTHERN GREAT LAKES...WITH AN UPPER LEVEL RIDGE CENTERED NEAR
THE NORTHERN GULF OF MEXICO...AND MORE TROUGHING FEATURED ACROSS
THE NORTHERN ROCKIES. SEVERAL COMPLEXES OF THUNDERSTORMS HAVE BEEN
GENERATING AND THEN RIDING SOUTHEAST ON THE PERIPHERY OF THE UPPER
LEVEL RIDGE OVER THE PAST FEW DAYS.

CURRENTLY...EASTERN KENTUCKY REMAINS QUIET AS ONLY A WEAKENING
SMALLER COMPLEX OF THUNDERSTORMS IS SLOWLY MOVING THROUGH SOUTHEAST
ILLINOIS AND SOUTHWEST INDIANA. THE NEXT MORE ORGANIZED COMPLEX IS
CURRENTLY MOVING THROUGH MINNESOTA.

THE MODEL GUIDANCE HAS BEEN ALL OVER THE PLACE WITH THE TIMING OF THE
MORE ORGANIZED CONVECTION AS OF LATE. AS SUCH...HAVE USED A GENERAL
BLEND OF THE GUIDANCE AND THE INHERITED FORECAST. AS THE UPPER LEVEL
RIDGE SLOWLY BUILDS INTO THE REGION THROUGH FRIDAY...IT WILL
GENERALLY NUDGE THE MCS TRACK FURTHER NORTHEAST...HOWEVER SINCE THERE
WILL BE PLENTY OF FUEL FOR THE STORMS AND A WEAK SYNOPTIC PATTERN IN
PLACE...CAN NOT RULE OUT OUTFLOW INFLUENCE FURTHER SOUTHWEST. SOME
STORMS COULD APPROACH SEVERE LIMITS...AND ISOLATED FLASH FLOODING
WILL ALSO BE A POSSIBILITY...ESPECIALLY WHERE STORMS CAN MOVE
PARALLEL TO ANY ESTABLISHED OUTFLOW BOUNDARIES. WILL HIGHLIGHT THESE
THREATS IN THE HWO. POPS WILL GENERALLY PEAK IN THE AFTERNOON HOURS
TODAY AND FRIDAY...WITH LESSER CHANCES DURING THE OVERNIGHT HOURS.

HIGHS TODAY WILL AVERAGE IN THE 85 TO 90 DEGREE RANGE...WITH AROUND
90 DEGREES EXPECTED FOR MOST LOCATIONS ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 357 AM EDT THU AUG 21 2014

THE EXTENDED PORTION OF THE FORECAST BEGINS ON FRIDAY NIGHT WITH A
WELL DEVELOPED MID LEVEL RIDGE CENTERED OVER THE MID WEST AND
LONGWAVE TROUGH ENTERING THE NORTHWEST WITH AN EXITING TROUGH OVER
THE NORTHEAST. THE MID LEVEL RIDGE AXIS EVENTUALLY SHIFTS EAST OVER
THE OH VALLEY BY MONDAY AS IT WEAKENS A BIT WITH THE APPROACHING
TROUGH OVER THE NORTHERN PLAINS AND THE TROUGH OVER THE NORTHEAST
EXITING INTO THE ATLANTIC. THIS PATTERN BASICALLY KEEPS THE RIDGE
OVER EASTERN KENTUCKY THROUGH THE REST OF THE EXTENDED.

WITH THIS PATTERN IN PLACE THROUGH SUNDAY...EASTERN KENTUCKY REMAINS
IN NORTHWEST FLOW WITH STILL A FEW MCS/S LIKELY POISED TO TRACK
SOUTHEAST INTO THE AREA FOR THIS WEEKEND. WHILE MODELS INHERENTLY
WILL HAVE TROUBLE TRACKING THEM...THE FIRST ONE SHOULD BE MOVING
THROUGH FRIDAY NIGHT WITH THE NEXT ONE POSSIBLY SATURDAY NIGHT. BY
SUNDAY...THE RIDGE AXIS REALLY BEGINS TO SET IN AND ADDITIONAL
STRONG CONVECTION MAY BE LESS LIKELY AND MAY BE MORE TIED TO DIURNAL
PROCESSES WITH A STATIONARY BOUNDARY ALONG THE EASTERN PORTION OF THE
CWA. BY MONDAY AND THROUGH WEDNESDAY...THE MID LEVEL RIDGE AXIS
MOVES OVER THE AREA WHICH SHOULD EFFECTIVELY CUT OFF CONVECTION...AT
LEAST DEEP CONVECTION. SOME AFTERNOON SHOWERS AND POSSIBLY A STORM OR
TWO MAY DEVELOP UNDER THE RIDGE. THE SOLUTION OF THE ALL MODEL BLEND
WOULD SUGGEST SOME UNCERTAINTY THERE WITH THE BEST CHANCE OF PRECIP
FRIDAY NIGHT THROUGH SUNDAY. THIS IS IN GOOD AGREEMENT WITH THE GFS
AND EURO AS WELL. OVERALL THE BROAD BRUSH OF POPS THROUGH THE FIRST 3
DAYS OF THE EXTENDED SEEMS NEEDED DUE TO THE NATURE OF THE MODELS
HAVING TROUBLE DEPICTING THE COMPLEXES MOVING THROUGH BUT DID GO WITH
SOME DIURNAL CHARACTERISTICS.

BY THE END OF THE EXTENDED...THE MODELS SEEM TO HINT AT THE RIDGE
MOVING FARTHER EAST AS A STRONG SHORTWAVE AND ASSOCIATED COLD FRONT
SEEMS POISED TO MOVE THROUGH THE MS RIVER VALLEY AND INTO THE OH
VALLEY. IN ADDITION...THE WARM AND MUGGY WEATHER STILL LOOKS TO BE
ON TAP THROUGH THE WEEKEND WITH HIGHS AROUND 90 THROUGH MONDAY AND
DEW POINTS AROUND 70. THE END OF THE EXTENDED DOES SHOW SOME RELIEF
FROM THE WARM AND HUMID WEATHER WITH THE APPROACH OF THE
AFOREMENTIONED COLD FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 210 PM EDT THU AUG 21 2014

THE AVIATION FORECAST WILL BE A CHALLENGE WITH THE TIMING OF MCS
CLUSTERS AND POTENTIAL FOR FOG FORMATION THROUGH THE PERIOD. EXPECT
THE BETTER CHANCES FOR LOWER CIGS AND VIS ASSOCIATED WITH STORMS WILL
BE FOR THE NORTHERN TAF SITES THROUGH EARLY EVENING. THESE LOCATIONS
MAY HAVE A BETTER CHANCE FOR MORE IN THE WAY OF LOWER VIS PRODUCING
FOG. HOWEVER...THAT WILL BE DEPENDENT ON ADDED MOISTURE FROM
CONVECTION DURING THE REST OF THE DAY AND SOME CLEARING LATER
TONIGHT. FOR NOW...HAVE BROUGHT ALL THE SITES TO MVFR IN BR AFTER 06Z
AND CLEARING OUT...BACK TO VFR BY 14Z FRIDAY. CANNOT RULE OUT
ADDITIONAL STORMS FRIDAY AFTERNOON...ESPECIALLY NORTHEAST...BUT
THROUGH 18Z THE TAF SITES SHOULD REMAIN CALM. WINDS THROUGH THE NIGHT
WILL BE LIGHT AND VARIABLE...FAVORING THE SOUTHWEST AT 5 TO 10 KTS
DURING THE DAYLIGHT HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...SHALLENBERGER
AVIATION...GREIF
Hazardous weather outlook, Aug 21, 10:10 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1110 AM EDT THU AUG 21 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221815-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1110 AM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS
MAY APPROACH SEVERE LIMITS...CONTAINING DAMAGING WINDS AND LARGE
HAIL. ISOLATED FLASH FLOODING WILL ALSO BE POSSIBLE WHERE STORMS
TRACK REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FRIDAY THROUGH WEDNESDAY.

SOME OF THE STORMS ON FRIDAY AND FRIDAY NIGHT MAY APPROACH SEVERE
LIMITS...CONTAINING DAMAGING WINDS AND LARGE HAIL. ISOLATED FLASH
FLOODING WILL ALSO BE POSSIBLE WHERE STORMS TRACK REPEATEDLY OVER
THE SAME LOCATIONS.

HEAT AND HUMIDITY WILL BUILD THROUGH EAST KENTUCKY FROM FRIDAY
THROUGH SUNDAY WITH HEAT INDICES APPROACHING 100 DEGREES EACH
AFTERNOON...ESPECIALLY FOR LOCATIONS NEAR THE BLUEGRASS REGION AND
WEST OF INTERSTATE 75.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER AND
FLOODING TO THE NATIONAL WEATHER SERVICE FROM THIS AFTERNOON THROUGH
FRIDAY NIGHT.

GEOGERIAN/GREIF

In the hours before

Local storm report, Aug 21, 11:30 AM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1230 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND DMG     BUCKHORN LAKE S.P.      37.30N 83.44W
08/20/2014                   PERRY              KY   DEPT OF HIGHWAYS

            THREE TREES DOWN ON LODGE ROAD.

&&

JVOGTMIL
Local storm report, Aug 21, 11:55 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1255 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     DEBRIS FLOW      1 E LAMONT              37.35N 83.30W
08/20/2014                   PERRY              KY   BROADCAST MEDIA

            HEAVY RAINFALL CAUSED HOME TO SLIDE DOWN HILL IN THE
            GRAPEVINE COMMUNITY OF PERRY COUNTY. REPORT FROM WYMT
            NEWS WEBSITE.

&&

JVM
Special weather statement, Aug 21, 1:14 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
214 PM EDT THU AUG 21 2014

KYZ050>052-060-211900-
MENIFEE-MONTGOMERY-ROWAN-BATH-
214 PM EDT THU AUG 21 2014

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 300
PM EDT THURSDAY AFTERNOON...

   NORTHERN MENIFEE...
   NORTHERN MONTGOMERY...
   SOUTHERN ROWAN AND
   BATH.

AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOOPS...OR
NEAR MOUNT STERLING...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLAT CREEK
AROUND 220 PM EDT...STEPSTONE AROUND 225 PM EDT...KENDALL SPRINGS
AROUND 230 PM EDT...OLYMPIA AROUND 235 PM EDT...AND OLYMPIA SPRINGS
AROUND 240 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...AND
FREQUENT CLOUD TO GROUND LIGHTNING IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF
Local storm report, Aug 21, 1:26 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
226 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            WOOTON                  37.18N 83.30W
08/20/2014                   LESLIE             KY   DEPT OF HIGHWAYS

            HWY 1807 CLOSED DUE TO HIGH WATER FROM WOOTON CREEK
            COVERING ROADWAY.

&&

JVOGTMIL
Local storm report, Aug 21, 1:27 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
227 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLOOD            CUTSHIN                 37.09N 83.26W
08/20/2014                   LESLIE             KY   DEPT OF HIGHWAYS

            BRIDGES WASHED OUT ALONG POLLS CREEK STRANDING PEOPLE
            CREEK SIDE.

&&

JVOGTMIL
Local storm report, Aug 21, 1:32 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
232 PM EDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      1 S CARRIE              37.32N 83.03W
08/20/2014                   KNOTT              KY   DEPT OF HIGHWAYS

            A FOOT OF FLOWING WATER OVER HWY 1102 MONTGOMERY ROAD.

&&

JVOGTMIL

The radar

The Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menifee

When
August 21, 1:44 PM EST
Where
Menifee County, 0.54 mi E of Means
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.950, -83.760

A tree was blown down and across Bean Branch Rd.

Thunderstorm Wind, Menifee

When
August 21, 1:54 PM EST
Where
Menifee County, 0.54 mi E of Frenchburg
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.950, -83.620

Several trees were blown down and across Hwy 36.

Thunderstorm Wind, Menifee

When
August 21, 2:16 PM EST
Where
Menifee County, 1.09 mi E of Wellington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.920, -83.500

A tree was blown down and onto Hwy 1569.

Thunderstorm Wind, Wolfe

When
August 21, 2:25 PM EST
Where
Wolfe County, Hazel Green
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.800, -83.420

Multiple trees were blown down across the area.

Thunderstorm Wind, Wolfe

When
August 21, 2:33 PM EST
Where
Wolfe County, 0.88 mi SW of Rogers
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.740, -83.640

Multiple trees were blown down across the area.

Thunderstorm Wind, Wolfe

When
August 21, 2:35 PM EST
Where
Wolfe County, 0.88 mi SE of Pine Ridge
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.760, -83.610

Multiple trees were blown down across the area.

Thunderstorm Wind, Lee

When
August 21, 3:14 PM EST
Where
Lee County, 0.55 mi E of Primrose
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.600, -83.610

A tree was blown down and across Hwy 2017.

Thunderstorm Wind, Breathitt

When
August 21, 3:15 PM EST
Where
Breathitt County, Clayhole
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.470, -83.300

A tree was blown down and across Hwy 476.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531134, 531135, 531136, 531137, 531138, 531139, 531140, 531141.